Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

MathSciNet review: 1319817
Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Hal L. Smith
Title: Monotone dynamical systems: An introduction to the theory of competitive and cooperative systems
Additional book information: Mathematical Surveys and Monographs, vol. 41, Amer. Math. Soc., Providence, RI, 1995, x + 174 pp., ISBN 0-8218-0393-X, $49.00$

References [Enhancements On Off] (What's this?)

R. Courant and D. Hilbert, Methoden der Mathematischen Physik, vol. 2, Springer-Verlag, Berlin, 1937.
  • Peter Hess, Periodic-parabolic boundary value problems and positivity, Pitman Research Notes in Mathematics Series, vol. 247, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1991. MR 1100011
  • Morris W. Hirsch, Differential equations and convergence almost everywhere in strongly monotone semiflows, Nonlinear partial differential equations (Durham, N.H., 1982) Contemp. Math., vol. 17, Amer. Math. Soc., Providence, R.I., 1983, pp. 267–285. MR 706104
  • Morris W. Hirsch, The dynamical systems approach to differential equations, Bull. Amer. Math. Soc. (N.S.) 11 (1984), no. 1, 1–64. MR 741723, DOI 10.1090/S0273-0979-1984-15236-4
  • Morris W. Hirsch, Systems of differential equations that are competitive or cooperative. II. Convergence almost everywhere, SIAM J. Math. Anal. 16 (1985), no. 3, 423–439. MR 783970, DOI 10.1137/0516030
  • Morris W. Hirsch, Stability and convergence in strongly monotone dynamical systems, J. Reine Angew. Math. 383 (1988), 1–53. MR 921986, DOI 10.1515/crll.1988.383.1
  • [7]
    E. Kamke, Zur Theorie der Systeme gewöhnlicher Differentialgleichungen II, Acta Math. 58 (1932), 57--85.
    A. Leung, Systems of nonlinear partial differential equations, Kluwer Academic Publishers, Boston, 1989.
  • Hiroshi Matano, Existence of nontrivial unstable sets for equilibriums of strongly order-preserving systems, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 30 (1984), no. 3, 645–673. MR 731522
  • C. V. Pao, Nonlinear parabolic and elliptic equations, Plenum Press, New York, 1992. MR 1212084
  • Murray H. Protter and Hans F. Weinberger, Maximum principles in differential equations, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1967. MR 0219861
  • Hal L. Smith, Systems of ordinary differential equations which generate an order preserving flow. A survey of results, SIAM Rev. 30 (1988), no. 1, 87–113. MR 931279, DOI 10.1137/1030003
  • Hal L. Smith and Horst R. Thieme, Monotone semiflows in scalar non-quasi-monotone functional-differential equations, J. Math. Anal. Appl. 150 (1990), no. 2, 289–306. MR 1067429, DOI 10.1016/0022-247X(90)90105-O
  • Hal L. Smith and Horst R. Thieme, Strongly order preserving semiflows generated by functional-differential equations, J. Differential Equations 93 (1991), no. 2, 332–363. MR 1125223, DOI 10.1016/0022-0396(91)90016-3
  • [15]
    J. Smoller, Shock waves and reaction-diffusion equations, 2nd ed., Springer, New York, 1994. CMP 95:03

    Review Information:

    Reviewer: Chris Cosner
    Affiliation: University of Miami
    Journal: Bull. Amer. Math. Soc. 33 (1996), 203-209
    Review copyright: © Copyright 1996 American Mathematical Society